Background: Anti-tachycardia pacing (ATP) and shock delivery may induce or accelerate tachyarrhythmias in patients with implantable cardioverter-defibrillator (ICD). We investigated the incidence, triggers and impact on mortality of accelerated ventricular tachyarrhythmias.
Methods: Database analysis concerning ventricular tachyarrhythmias accelerated by ATP or shock in 1275 ICD patients (age at implantation 59.7 ± 14.0 years; 81% male).
Results: Within a mean follow-up period of 5.3 ± 4.0 years, intracardiac electrograms were available in 1170 patients (91.8%). Overall 157 episodes of accelerated ventricular tachyarrhythmias were found in 100 of 1170 patients (8.5%). Termination of tachyarrhythmias was achieved by shock delivery in 153 episodes (96.8%). Triggers of accelerated tachyarrhythmias were appropriate ATP in 139 (88.5%) and inappropriate ATP in 14 (8.9%), as well as appropriate and inappropriate shocks in 2 (1.3%) episodes, respectively. Chronic heart failure was significantly correlated with the occurrence and recurrence of acceleration (p<0.001). Patients with accelerated ventricular tachyarrhythmia and subsequent shock therapy revealed higher all-cause mortality (HR 1.760; 95% CI 1.286-2.410; p<0.001) as well as higher cardiac mortality (HR 2.555; 95% CI 1.446-4.513; p=0.001). The correlation between acceleration and all-cause mortality was independent of left ventricular function (HR 2.076; 95% CI 1.633-2.639; p<0.001).
Conclusions: Ventricular ATP with arrhythmia acceleration and subsequent shock delivery is a frequent and serious complication of ICD therapy that predominantly occurs in patients with reduced left ventricular function. Finally, occurrence of accelerated ventricular tachyarrhythmias was associated with increased all-cause mortality.
Keywords: Accelerated tachyarrhythmia; Anti-tachycardia pacing; Implantable cardioverter-defibrillator; Shock.
Copyright © 2012 Elsevier Ireland Ltd. All rights reserved.